Particular attention should be paid to drug-induced kidney stones. These stones are made of common chemical phases such as calcium oxalate, calcium phosphate, or curate, and they are the result of the metabolic effects of some drugs in individuals being treated for a long time for certain chronic diseases.
One such historical example was provided by the association of piridoxilate and pentaerythritol tetranitrate that was responsible for calcium oxalate stone formation in individuals receiving Myocoril for several months or years for cardiovascular disease. Supplements such as Vitamin D and Calcium have also been reported to increase the risk of calcium stone formation [75-77] and dramatic epidemiological changes with time in the lithogenesis of calcium oxalate from carbapatite Randall's plaque raise questions regarding the role of Vitamin D and calcium supplements [78,79].
Other drugs may induce stone formation, as well. It was reported several decades ago that carbonic anhydrase inhibitors (drugs primarily used for the treatment of glaucoma) might induce calcium phosphate stone formation . More than 10% of individuals treated for a long-term with acetazolamide or topiramate for glaucoma or epilepsy develop calcium phosphate stones [81,82]. Among other pharmacological classes able to induce kidney stones, it was reported that chronic laxative abuse might be responsible for ammonium irate stone formation [70,83]. Finally, from an epidemiological standpoint, it was shown that kidney stones were more frequent in men who ingest one gram or more of ascorbic acid (synthetic Vitamin C).